Dynamics of Nonpolar Solutions to the Discrete Painlevé I Equation

Nicholas Ercolani, Joceline Lega, Brandon Tippings

Research output: Contribution to journalArticlepeer-review

1 Scopus citations


This manuscript develops a novel understanding of nonpolar solutions of the discrete Painlevé I equation (dP1). As the nonautonomous counterpart of an analytically completely integrable difference equation, this system is endowed with a rich dynamical structure. In addition, its nonpolar solutions, which grow without bounds as the iteration index n increases, are of particular relevance to other areas of mathematics. We combine theory and asymptotics with high-precision numerical simulations to arrive at the following picture: when extended to include backward iterates, known nonpolar solutions of dP1 form a family of heteroclinic connections between two fixed points at infinity. One of these solutions, the Freud orbit of orthogonal polynomial theory, is a singular limit of the other solutions in the family. Near their asymptotic limits, all solutions converge to the Freud orbit, which follows invariant curves of dP1, when written as a three-dimensional autonomous system, and reaches the point at positive infinity along a center manifold. This description leads to two important results. First, the Freud orbit tracks sequences of period-1 and 2 points of the autonomous counterpart of dP1 for large positive and negative values of n, respectively. Second, we identify an elegant method to obtain an asymptotic expansion of the iterates on the Freud orbit for large positive values of n. The structure of invariant manifolds emerging from this picture contributes to a deeper understanding of the global analysis of an interesting class of discrete dynamical systems.

Original languageEnglish (US)
Pages (from-to)1322-1351
Number of pages30
JournalSIAM Journal on Applied Dynamical Systems
Issue number2
StatePublished - 2022


  • Painlevé property
  • asymptotic expansions
  • center manifold theory
  • nonautonomous discrete dynamical system
  • orthogonal polynomials
  • recurrence coefficients
  • singularity confinement

ASJC Scopus subject areas

  • Analysis
  • Modeling and Simulation


Dive into the research topics of 'Dynamics of Nonpolar Solutions to the Discrete Painlevé I Equation'. Together they form a unique fingerprint.

Cite this